MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. ECHELON 3000 45MM LONG; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. ECHELON 3000 45MM LONG; STAPLE, IMPLANTABLE
Catalog Number ECH45L
Medical Device Problem Codes Failure to Form Staple (2579); Failure to Fire (2610); Difficult to Open or Close (2921); Material Integrity Problem (2978)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/01/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the stapler loaded with gray load for lap case, placed on tissue and closed, pulled trigger and fired.Went to open but had resistance.After couple more of attempts, jaws opened.Pushed home button but would not straighten.Retried pushing home button multiple times, did not straighten.Removed battery and replaced, would not straighten.Had to remove trocar completely to get stapler out of abdomen.Staple line appears incomplete with malformed staples.No patient harm was reported.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 5/17/2024 b3: exact event date unk, entered 1/1/2024 as only the year was provided.D4: batch # unk attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.An evaluation of the manufacturing record could not be performed as the required product identification number was not provided to complete the evaluation.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 6/13/2024.The device/photo upon which this medwatch is based has been received, however, the evaluation is not yet complete.Any further information derived from the evaluation will be submitted in a supplemental 3500a form.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 7/22/2024.D4: batch # 774c58.D4: udi: as the serial number for the device involved in the event was not provided, the full udi is currently not available.Investigation summary: the product was returned to ethicon endo-surgery for evaluation.Visual inspection was conducted on the returned device.Visual analysis of the returned sample determined that one ech45l device was returned with an unknown trocar inserted in the device, with the anvil knife slot damaged, and with an ecr45m reload loaded on the device.The reload was received fully fired.In addition, the knife was noted as partially advanced.No functional test was performed due to the condition of the device.After further evaluation, the analysis showed the knife wings were broken off.Additionally, photos were provided and they showed tissue with a staple line and bleeding was noted along staple line.However, due to tissue on staples line proper/improper form of staples cannot be determined.Also, it was noted a surgical instrument.The device event log was reviewed.A manufacturing process issue occurred after completing final inspection.This results in the device being unable to fire the first time that it is fully clamped.The device can recover from this state by re-clamping the device with the battery installed.In addition, the log indicates that articulation was attempted while the device was closed.Articulation function is blocked when the device is closed to prevent inadvertent patient injury.When the home button is pressed while the jaws are closed the device will attempt to retract the knife.When any of the other articulation buttons are pressed while the jaws are closed the device will provide haptic feedback indicating that articulation function is blocked.The damage to the knife is consistent with the device being clamped over an excess of tissue.If the firing continues the knife will remain inside the guide, and as the knife is attempting to pull the anvil towards the reload to form the staples it will result in the damage observed on the knife.It is possible that the combination of tissue and/or buttressing material compressed between the device jaws may have been beyond indicated thickness or tissue that cannot compress to the indicated range for the selected reload.This may have caused excessive force to be applied to the underside of the solid steel anvil leading to this damage.Please reference the instruction for use for more information.Based on the information currently available, a product issue was identified during the investigation of the sample received.The condition noted on the event log has been correlated to the manufacturing process.This product issue will be addressed through ethicon endo surgery¿s quality system.Device history review: a manufacturing record evaluation was performed for the finished device batch number 774c58, and no non-conformances related to the reported complaint condition were identified.

Brand Name
ECHELON 3000 45MM LONG
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
3035526892
MDR Report Key19340576
Report Number3005075853-2024-03712
Device Sequence Number7130315
Product Code GDW
UDI-Device Identifier10705036034964
UDI-Public10705036034964
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K213633
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberECH45L
Device Lot NumberC9D75X
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/30/2024
Supplement Date Received by Manufacturer05/28/2024
07/17/2024
Initial Report FDA Received Date05/17/2024
Supplement Report FDA Received Date06/13/2024
07/22/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/18/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ECR45M
Patient SexUnknown